Skip to main content
eScholarship
Open Access Publications from the University of California

Striking enhancement at the site of radiation for nivolumab-induced Stevens-Johnson syndrome

  • Author(s): Shah, Kishan M
  • Rancour, Elizabeth A
  • Al-Omari, Ahmed
  • Rahnama-Moghadam, Sahand
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Stevens-Johnson syndrome is a rare adverse cutaneous drug reaction characterized by epidermal detachment of <10% body surface area with an average mortality rate of 1-5%. The mechanism of SJS is not fully understood. Nivolumab is a monoclonal antibody directed against programmed cell death-1 protein (PD-1), a receptor with immune checkpoint inhibitory and antineoplastic activities. We present a case of SJS in a patient being treated with anti-PD-1 therapy nivolumab for metastatic squamous cell carcinoma of the oropharynx. This case is unusual because of the severe accentuation with striking enhancement at his prior radiation site and in the cutaneous region with heavier tumor burden from his metastatic disease. This reaction may give insight to the underlying pathophysiology of SJS, suggesting that immune checkpoint inhibitors can activate T-cells to target keratinocytes and that external factors may be involved in creating distinct epitopes for T-cell recognition. We hope this case adds to the body of knowledge in the pathogenesis of Stevens-Johnson syndrome and cutaneous adverse events seen with checkpoint inhibitors.

Main Content
Current View